Botox Injected Over the Eyebrow causes Droopiness
Your transient eyelid droop may be from Botox injected over the area of the eyebrow that is important for elevation of the eyelid itself. Although we can inject Botox or any neuromodulator to the lateral part of the eyebrow (the tail of the eyebrow) to produce an eyebrow lift, it is important not to inject directly over the midportion of the eyebrow as this can lead to a droop. Since your droop is transient, it is likely that you are consciously or unconsciously compensating for the lid droop by recruiting other facial musculature. When done correctly, a "Botox Browlift" should appear like the picture on my before and after gallery and can provide several millimeters of lift.
Kian Karimi MD
Drooping eyelids after Botox
The eyelid drooping is the result of Botox that spread to the muscle that lifts the eyelid. This can occur from injections just above the eyebrow or around the outside of the eye. Lopidine eye drops can help strengthen a small muscle that is also responsible for lifting the eyelid until your Botox wears off. Avoiding injections too close to the upper eyelid may prevent this problem in the future (Botox can diffuse up to a distance of 3 cm from the injection site).
Eyelids Droop After Botox Only Sometimes
Fortunately or unfortunately, Botox is an art, though it is an art that uses science. The amount of Botox in each injection point and the exact location and depth of the placement will greatly affect the exact outcome. Moving the needle a few millimeters in one direction or the other, or a millimeter or two deeper, can lead to an unintended drooping that didn't happen at the previous visit. The problem may *seem* unique to you, but I assure you it is not. You may just have anatomy the doctor isn't as used to, or that isn't as forgiving as some of his other patients, but rest assured you are not alone. I would recommend seeing another physician, but the truth is, this may possibly happen with any injector. The key is how quickly he or she can learn your anatomy and make sure it doesn't happen repeatedly.
Droopy eyelids after Botox
If you have a droopy eyelid, your forehead muscle will act overtime and lift your eyebrow to open your eyelid. This results in visual forehead wrinkles that is often treated with Botox. If the assessment is not done properly you will end up injecting more Botox units or Botox into the muscle resulting in muscle weakness, which will make it difficult to lift the eyebrow and open the eyelid. So the droopy eyelid that was cleverly disguised will now be evident
Inconsistently drooping eyelids after Botox
Most likely what is happening is that some of the Botox is drifting into the eyelid muscles, in addition to the forehead muscles. The forehead is composed of both elevator and depressor muscles which function to raise and lower the eyebrows. Placing Botox in the forehead is always a dynamic balancing act
Inconsistently Drooping Eyelids After Botox
Drooping eyelids can be caused by Botox given too close to the eyebrows or by diffusion of the solution. Botox can diffuse out to 3 cm and this may cause the droopiness. Sometimes the brow may droop as well.
The use of Lopidine drops will sometimes help until the Botox wears away. The effect on the lids usually wears off before the total Botox effect.
It is likely the technique
As long as it is transient, it is not a big problem (or is it?). One suggestion that I might make is to ask him to inject a little below the eyebrow, that way it will weaken the eyebrwo depressor muscles, and hopefully eliminate the problem.
A picture of both eyes and before Botox would be helpful
It would be most helpful to see a picture of both your eyes with the eyebrowas relaxed.
There is a difference betwee droopy eyelids (ptosis) from Botox and "droopy eyelids" that mean you feel they are heavier and there appears to be more tissue sagging. True blepharoptosis means that the lid edge has dropped and you see less of the iris.
If the iris position is similar but your eyes feel droopy, it usually means the forehead dropped a little. In patients who need a blepharoplasty (or are close to needing one) a little forehead droop is all it takes to make one feel like there is heaviness in the eyelids.
Diagnosing the problem would be paramount to the solution. Visit with your doctor and go over all the options.
Botox technique until proven otherwise.
First your loyalty to this doctor is commendable.
In evaluating your photo, I assume this is the after treatment position of the eyelid. You don't comment if this is the eyelid position at its worst but for sake of discussion here, lets assume it is. The photo demonstrates and overly elevated eyebrow. The upper eyelid fold is thin and rests low on the eyelid platform but does not rest on the eyelashes. The upper eyelid margin (portion of the eyelid with the eyelashes) also rest low on the eyelid and this effect is particularly pronounces laterally.
The before photo would have been extremely helpful to analyze what is going on. First the time frame of 4 days to develop lid drop after BOTOX is well described. Usually it is noted within the first 3 to 6 days. Upper eyelid ptosis with some of the so-call browlift techniques can be seen in up to 10% of cases. This is related to how you doctor is placing the BOTOX which is permitting some quantity of BOTOX to drift into the eyelid. The quantity is not great or you would not be able to open the eye whatsoever. However, the droop is bad enough that despite whatever forehead treatment you have had, you are intensely activating your forehead muscles to compensate for the fall in the upper eyelid.
The picture suggests to me the the orbicularis oculi muscle in the upper eyelid has also been weakened as this skin appears to have a type of crepey texture related to mild neuroparalytic weakening of this muscle.
In analyzing cases like yours, I have found that it is associated with injections of fairly large aliquots of BOTOX place low and deep along the orbital rim. If you get your entire treatment done with less than 10 shots of BOTOX by the doctor, this would be consistent with the size of aliquots associated with this complication. By way of comparison, when I treat this area with my patent pending MicrodropletTM BOTOX method, I may use 100 tiny BOTOX injections placed very superficially to trap the BOTOX between the skin and the muscle of facial expression that inserts into the skin (check out lidlift.com for more information about this technique).
The fact that your treatment is not completely dropping the upper eyelid for an extended period of time, means that the doctor has so far avoided inserting the needle behind the orbital septum. However, BOTOX is drifting low into the upper eyelid weakening the orbicularis oculi muscle and at the eyelid crease there is enough diffusion to slightly weaken the muscle that opens the eye.
Your ptosis is not severe but if it bothers you enough, ask your doctor for a prescription of Iopodine which is used twice a day and will help lift the eyelid. If the drops are initially effective, then it is unlikely that the lid droop will last more than 6 weeks. I would encourage you to have your doctor read this email and see if you can persuade him to change his technique. It is improbable that you are his only patient with this problem. However, most BOTOX patients would not go back to a doctor who causes this type of problem so he may be unaware that he is causing the issue.
A droopy eyelid is one of the side effects of Botox. It is rare but can occur up to two weeks after injection. To avoid this, Botox should be injected at least 1 centimeter ( about a half inch) above your brow and not lateral to your mid pupillary line when you look straight ahead. Iopidine drops may help alleviate this problem. The usual dose is 1-2 drops 3 times daily until the problem resolves.